Kentucky, 2024

Hail and Damaging Winds in Kentucky, August 17, 2024

August 17, 2024 · NWS JKL · 30 events in 13 counties and zones

A strong upper level low pressure system was in place across the Great Lakes region heading into the morning hours of Saturday, August 17. From this a cold front draped southwestward, moving towards the state throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
$49,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong upper level low pressure system was in place across the Great Lakes region heading into the morning hours of Saturday, August 17. From this a cold front draped southwestward, moving towards the state throughout the day. By the time it reached western Kentucky during the afternoon hours. the warm/unstable airmass ahead of the boundary had already spawned showers and thunderstorms. A line of storms formed ahead of the front and continued to outpace the frontal passage eastward. By the time it reached eastern Kentucky, multiple severe thunderstorm warnings were issued for these strong storms. Throughout the afternoon and evening hours, widespread wind damage occurred in numerous counties. Multiple locations also saw damaging hail. While the main line of storms fizzled out during the evening hours in the far east, additional discrete thunderstorms continued ahead and all the frontal boundary into the overnight for central and eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM EST, 56 minutes earlier. Its key messages:

  • Strong to severe storms are expected to impact the area today. Damaging wind gusts appears to be the greatest hazardous weather threat and would most likely be associated with more organized storms...i.e. line segments and storm clusters.
  • Below normal temperatures are expected Sunday through Wednesday behind a cold front passage late Saturday night.
  • Showers and thunderstorms will remain possible Sunday and Monday, especially in the afternoon and early evening, with a drying trend for Tuesday into Wednesday.
Area forecast discussion, Aug 17, 12:50 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
150 PM EDT Sat Aug 17 2024

.KEY MESSAGES...

- Strong to severe storms are expected to impact the area today.
  Damaging wind gusts appears to be the greatest hazardous
  weather threat and would most likely be associated with more
  organized storms...i.e. line segments and storm clusters.

- Below normal temperatures are expected Sunday through Wednesday
  behind a cold front passage late Saturday night.

- Showers and thunderstorms will remain possible Sunday and
  Monday, especially in the afternoon and early evening, with a
  drying trend for Tuesday into Wednesday.

&&

.UPDATE...
Issued at 1244 PM EDT SAT AUG 17 2024

We are seeing a few storms develop mainly north of the I-64
corridor this afternoon. You can see a well defined either pre-
frontal trough or old outflow boundary on satellite this afternoon
stretching from northeast Kentucky into parts of southcentral
Kentucky and you can see associated cumulus field become more and
more agitated with time. The convective development so far has
been attached to this notable boundary and would expect this to be
the focus for convection going through the afternoon. The main
threat with stronger storms will be damaging wind gusts given the
high DCAPE values around 1000 J/kg or greater in portions of
eastern Kentucky based on the SPC mesoanalysis data. No notable
changes to the latest SPC outlook and seems reasonable given the
overall trends seen in the CAMs and various guidance. No big
changes needed to the short term, but did make some minor
adjustments to PoP to better match the latest trends.

UPDATE Issued at 1036 AM EDT SAT AUG 17 2024

We are seeing mix of sun and clouds this morning, with some
lingering low clouds in parts of the area. Given this adjusted
sky grids toward the CONSMOS guidance which seemed to be handling
this idea the best. Outside this did lean towards the CONsShort
for PoPs given it had the better trend this morning so far, but
the short term guidance has been struggling to have any run-to-run
consistency, with regards to convective trends this afternoon and
evening. Overall no big changes in 8AM SPC outlook and seems
reasonable given little has changed trend wise. Right now, it
looks like window for severe weather seems to be between 2 PM and
9 PM local time, but will see how this trends through the day and
with next SPC update. Outside this overall minor changes to the
rest of the forecast.

UPDATE Issued at 659 AM EDT SAT AUG 17 2024

Area webcams and a couple incoming COOP reports indicate that
visibilities are improving at the surface, and much of the fog
appears to be lifting across the area. Consequently allowed the
special weather statement to expire and this early morning update
is mainly to bring forecast products in agreement with current
trends. Otherwise, grids were in good shape. No other changes to
the forecast package at this time.

&&

.SHORT TERM...(Today through Sunday)
Issued at 448 AM EDT SAT AUG 17 2024

Aloft, low over the Great Lakes Region will spin its way from
Lake Superior to Lake Erie/Ontario during the short term. Two
short wave disturbances will be rotating around the southern
periphery of the trough early in the period as the low slides
southeastward. The first is expected to pass through the
Commonwealth very early in the period, while the second of the two
short waves drops southeast into the Ohio Valley later this
evening. Recent model guidance has been somewhat inconsistent with
the evolution of sensible weather, putting into question the
exact amount and timing of convection each wave will generate
across the area.

Overall, the bulk of guidance suggests at least two general
rounds of precipitation today. Earlier solutions had convection
firing across eastern Kentucky during the morning, but trends
delay the start of convection until mid-day or just after. The
second round has been more consistent and transits our forecast
area this evening. Thinking is today's rainfall may be broken up
in several rounds, similar to Friday, where segments of organized
convection transit different portions of the area at various times
through the afternoon and evening.

Based on some of the latest CAM solutions, the best bulk shear is
found across our southern zones Saturday, but is marginal at
30-35 kts. Better environmental shear (35-45 kts) develops by late
afternoon into this evening. The best instability is realized
during the daylight hours with heating, with MLCAPE climbing to
1500-2500 J/kg...with greater CAPE centered more across our
southwestern zones. Wind fields aloft could be more favorable with
H500 and H850 winds averaging less than 35 kts over eastern
Kentucky. In addition, the best diffluent flow aloft is earlier in
the day. Low level lapse rates appear strong (7-8C/km+), but mid
level lapse rates are relatively weak (~ 5C/kg). Overall have
definitely seen more impressive storm environments. But SPC does
have the area within a marginal to slight risk today.
Consequently, strong storms could be possible, and a few storms
producing severe weather can not be ruled out. If analysis of the
storm environment is accurate, damaging wind gusts would be the
greatest hazardous weather threat and would most likely be
associated with more organized storms...i.e. line segments and
storm clusters. Without steeper lapse rates aloft and other more
favorable storm environmental parameters, feel the hail threat
will be minimal.

A third short wave rounds the bottom of the trough by Sunday.
Forecast soundings show ample instability across the area with
MLCAPES climbing to between 1000-1500 J/kg during peak heating of
the afternoon. However, bulk shear is around 15 kts or less, which
is not favorable for organized convection. Interestingly, the NBM
blend continues to advertise a consistently high 80-90% PoP for
Sunday; quite high considering the nature of convection will be
strongly driven by diurnal heating...instability showers and
thunderstorms. Thus while activity will be scattered, effectively
there is high probability most of the forecast area will measure.

.LONG TERM...(Sunday night through Friday)
Issued at 448 AM EDT SAT AUG 17 2024

After one last day of active weather on Monday, the upper level
low responsible for this weekend's convection will open up into
broader troughing and eject up into New England next week. In its
wake, forecast guidance places Eastern Kentucky in a regime of
generally weak meridional flow aloft. At the surface, the model
suite collectively suggests that a high pressure will push into
the Great Lakes region. Together, these features reinforce the
idea that next week's weather will be both cooler and drier than
what we have witnessed here as of late.

As hinted at above, rain chances remain in the forecast for
Monday, albeit at slightly lower values than the previous days.
With the passage of Sunday's frontal boundary, the best surface-
level support for organized convection will be removed far from
the forecast area. Thermodynamic support will also be fairly
meager, with afternoon highs only in the mid to upper 70s.
However, favorable PVA on the backside of the troughing aloft will
support scattered shower activity into the afternoon hours. The
greatest PoPs will be in our eastern tier counties, where
northwesterly flow throughout the column may locally enhance
chances on the windward side of higher terrain via orographic
lifting processes. Rain chances dwindle down during the evening
and overnight hours on Monday as dry air advection begins to
dominate and skies correspondingly clear. Overnight lows on Monday
will be in the low to mid 50s, and these cooler temperatures
foreshadow the fall-like conditions in the forecast for the much
of the work week.

Under mostly clear skies and a modified continental polar
airmass, temperatures will be below average values on Tuesday and
Wednesday. Afternoon highs will be in the mid to upper 70s, with
efficient diurnal mixing processes reducing the dewpoint and thus
the relative humidity. Overnight, expect pretty potent
ridge/valley thermal splits, with some of the deepest valleys
potentially dropping into the upper 40s on Tuesday and Wednesday
nights. Elsewhere, expect MinTs in the 50-55 range. While it will
feel great outside for much of next week, this little taste of
fall will not last forever. The surface high responsible for this
will shift east on Thursday, bringing about a shift to southerly
winds by Friday. Temperatures respond by increasing a little each
day, and highs will return to near climatological norms (mid to
upper 80s) on Friday. As the high shifts east, ridge/valley splits
will be favored in the more eastern locations for Thursday night
and perhaps additional nights. PoPs will remain below 10 percent
through the rest of the period though. Thus, with the exception of
Monday, the weather in this particular long term forecast package
will be pleasant.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 151 PM EDT SAT AUG 17 2024

We are seeing a mix of VFR and MVFR skies to start the period this
afternoon. The MVFR CIGs are variable given the in association
with the cumulus bases developing this afternoon. This will be the
story through the afternoon and evening as convection continues
to develop. There is a pronounced boundary noted on satellite
this afternoon and this so far has been the focus for convection
that has at times resulted in a few strong storms. These have
mostly been confined to the I-64 corridor so far, but will drift
southward through the TAF period. However, it should be noted that
some of the storms have exhibited left-moving motions to the
northeast when storms have split. Therefore, storm motions right
now will either be southeast or northeast depending on if they
happen to split. Predominately these will more in the way of
eastward and southeastward storm motions. Tonight there will be
the potential for lower CIGs and possibly Vis as we move toward
the overnight and early morning hours Sunday. There is some
uncertainty on this as some model guidance suggest more convection
would be possible later tonight. The winds will remain fairly
light and variable through much of the period, but some gustier
winds would be expected with thunderstorms and perhaps some 15
knot gust during peak mixing this afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...RAY
LONG TERM...MARCUS
AVIATION...DJ
Hazardous weather outlook, Aug 17, 9:38 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1038 AM EDT Sat Aug 17 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
1038 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are expected to impact the area today. A few
of these storms may produce damaging wind gusts, frequent lightning,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Marcus/JP/DJ

In the hours before

Special weather statement, Aug 17, 11:01 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1201 PM EDT Sat Aug 17 2024

KYZ044-171630-
Fleming KY-
1201 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FLEMING COUNTY
THROUGH 1230 PM EDT...

At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, or 7 miles north of Flemingsburg, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flemingsburg, Wallingford, Foxport, Mount Carmel, and Flemingsburg
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 8363 3850 8362 3849 8359 3844 8357
      3844 8358 3841 8352 3840 8348 3838 8345
      3837 8346 3836 8346 3836 8349 3846 8385
      3852 8364
TIME...MOT...LOC 1601Z 282DEG 30KT 3853 8373

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, Aug 17, 11:54 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1254 PM EDT Sat Aug 17 2024

KYZ044-050-051-171730-
Montgomery KY-Bath KY-Fleming KY-
1254 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND CENTRAL FLEMING COUNTIES THROUGH 130 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, or 9 miles northwest of Mount Sterling, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owingsville, Marshall, Sharpsburg, Judy, Reynoldsville, Wyoming,
Sideview, Peasticks, Craigs, Flat Creek, Tilton, Odessa, Bourbon
Furnace, Pebble, Slate Valley, Sherburne, Bethel, Stoops, and Oakley.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
116 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 8365 3808 8406 3811 8408 3813 8407
      3817 8399 3819 8398 3832 8384 3832 8385
      3834 8384 3837 8375
TIME...MOT...LOC 1653Z 252DEG 25KT 3816 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, Aug 17, 12:27 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
127 PM EDT Sat Aug 17 2024

KYZ044-050>052-171800-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
127 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTGOMERY...
NORTHWESTERN BATH...FLEMING AND NORTH CENTRAL ROWAN COUNTIES THROUGH
200 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherburne, or 9 miles south of Flemingsburg, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flemingsburg, Owingsville, Sharpsburg, Pecks Ridge, Reynoldsville,
Wyoming, Flat Creek, Odessa, Pebble, Slate Valley, Muses Mills,
Wallingford, Bethel, Foxport, Stoops, Oakley, Mount Carmel, Tilton,
Ringos Mills, and Hillsboro.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
112 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 8358 3843 8358 3840 8348 3838 8345
      3839 8342 3833 8337 3808 8391 3818 8399
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8391 3837 8391 3852 8363
TIME...MOT...LOC 1726Z 238DEG 26KT 3830 8378

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, Aug 17, 1:30 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
230 PM EDT Sat Aug 17 2024

KYZ050>052-059-060-171900-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Powell KY-
230 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POWELL...
MONTGOMERY...SOUTHEASTERN BATH...NORTHERN MENIFEE AND SOUTHWESTERN
ROWAN COUNTIES THROUGH 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camargo, or near Mount Sterling, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Sterling, Owingsville, Frenchburg, Marshall, Jeffersonville,
Camargo, Salt Lick, Clay Lick, Means, Ramey, Levee, Preston,
Cornwell, Peasticks, Rothwell, Walkers Crossing, Olympia Springs,
Cedar Groves, Moore's Ferry, and Coons Station.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
109 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8348 3789 8392 3807 8399 3819 8365
      3817 8364 3819 8363 3821 8358
TIME...MOT...LOC 1830Z 253DEG 22KT 3801 8387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ

The radar

The Jackson,KY radar (KJKL), 64 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Montgomery

When
August 17, 1:46 PM EST
Where
Montgomery County, 2.12 mi SE of Upper Spencer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.008, -83.822

NWS Employee observed 1 inch hail at their house, just north of Jeffersonville and west of the community of Hope.

Thunderstorm Wind, Elliott

When
August 17, 2:06 PM EST
Where
Elliott County, 1.6 mi SW of Newfoundland
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.111, -83.117

A tree was blown down on KY-557 near Sandy Hook. The exact location on this road was not given.

Thunderstorm Wind, Fleming

When
August 17, 2:43 PM EST
Where
Fleming County, 1.14 mi WSW of Foxport
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
38.466, -83.600

Multiple trees were blown down on Prater Road near the Mount Carmel community.

Thunderstorm Wind, Fleming

When
August 17, 2:58 PM EST
Where
Fleming County, 1.11 mi NNE of Sunset
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.296, -83.675

A tree was blown down in the 900 block of Sunset Road in Hillsboro.

Thunderstorm Wind, Rowan

When
August 17, 3:34 PM EST
Where
Rowan County, 0.64 mi SW of Bangor
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.044, -83.439

A tree was blown down at the Banger Boat Ramp along Cave Run Lake, 7 miles south of Clearfield.

Thunderstorm Wind, Rowan

When
August 17, 3:35 PM EST
Where
Rowan County, 0.47 mi NNE of Elliottville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.186, -83.267

A tree was blown down east of Elliottville near the the Elliott County line. Exact location/road were not given.

Thunderstorm Wind, Rowan

When
August 17, 3:37 PM EST
Where
Rowan County, 0.59 mi SW of Bangor
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.044, -83.438

A tree was blown down on Bangor Boat Dock Road along Cave Run Lake.

Thunderstorm Wind, Powell

When
August 17, 3:41 PM EST
Where
Powell County, Stanton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.850, -83.870

A tree was blown down and onto a structure in Stanton. Exact details, including location in Stanton, were not given.

Thunderstorm Wind, Powell

When
August 17, 3:42 PM EST
Where
Powell County, 1.57 mi SW of Knowlton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.782, -83.848

A tree was downed along Darrel Randall Road just south of Stanton.

Thunderstorm Wind, Menifee

When
August 17, 3:44 PM EST
Where
Menifee County, 0.56 mi SW of Mariba
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.913, -83.586

A tree was blown down on Fletcher Cliff Road, off of Tar Ridge Rod south of Flemingsburg. Exact location along the road was not given.

Thunderstorm Wind, Menifee

When
August 17, 3:44 PM EST
Where
Menifee County, 2.1 mi ENE of Big Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.996, -83.447

A tree was blown down and onto a powerline on Camp Judy Lane, north of Wellington.

Thunderstorm Wind, Menifee

When
August 17, 3:44 PM EST
Where
Menifee County, 1.15 mi WSW of Denniston
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.913, -83.549

A tree was blown down and across Hwy-746 in Wellington. The exact location along Hwy-746 was not given.

Thunderstorm Wind, Powell

When
August 17, 3:44 PM EST
Where
Powell County, 0.55 mi SSE of Rosslyn
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.843, -83.815

A tree was reported down along Campton Road near the community of Rosslyn, however the exact location was not given.

Thunderstorm Wind, Powell

When
August 17, 3:44 PM EST
Where
Powell County, 0.94 mi S of Rosslyn
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.837, -83.822

A tree was downed along Brandy Lane, just SW of the community of Rosslyn.

Thunderstorm Wind, Wolfe

When
August 17, 4:07 PM EST
Where
Wolfe County, 1.49 mi NNE of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.790, -83.610

Multiple trees were downed along Chimney Top Road in the Red River Gorge. Exactly locations along the road were not given.

Thunderstorm Wind, Wolfe

When
August 17, 4:07 PM EST
Where
Wolfe County, 1.46 mi ENE of Torrent
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.730, -83.647

Tree down on a vehicle along Hwy-715 somewhere between Zachariah and Pine Ridge, exact location not given.

Thunderstorm Wind, Estill

When
August 17, 4:11 PM EST
Where
Estill County, 0.94 mi SE of Pitts
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Social Media
Coordinates
37.709, -83.870

A delayed social media post reported a downed large tree branches at 3135 Tipton Ridge Road, near the community of Crystal.

Thunderstorm Wind, Elliott

When
August 17, 4:15 PM EST
Where
Elliott County, 0.58 mi NNW of Sandy Hook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$21,000
Reported by
911 Call Center
Coordinates
38.088, -83.124

Elliott County Dispatch received 21 reports of trees down from around the county, and two reports of downed power lines. Most of the trees were blown down along Brown Ridge Road, north of Sandy Hook, as well as KY-32, south of Sandy Hook.

Thunderstorm Wind, Wolfe

When
August 17, 4:21 PM EST
Where
Wolfe County, 0.97 mi SE of Toliver
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.811, -83.457

A large healthy tree was downed onto Stamper Branch Road, just northwest of Hazel Green.

Thunderstorm Wind, Floyd

When
August 17, 4:41 PM EST
Where
Floyd County, 0.2 mi ESE of David
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.599, -82.897

A tree was reported down at the 6900 block of State Hwy 404, near the community of David.

Thunderstorm Wind, Floyd

When
August 17, 4:45 PM EST
Where
Floyd County, 1.26 mi NNW of West Prestonsburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.687, -82.808

A tree was felled near 1090 Abbott Creek Road, just NW of Prestonsburg.

Thunderstorm Wind, Floyd

When
August 17, 4:50 PM EST
Where
Floyd County, 0.95 mi N of Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.544, -82.717

A tree was downed onto a power line around 2950 Arkansas Creek Road, just southeast of the town of Martin.

Thunderstorm Wind, Floyd

When
August 17, 4:52 PM EST
Where
Floyd County, 0.69 mi N of Cliff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.690, -82.781

A telephone pole was downed by winds along Cliff Road in Prestonsburg. The exact location along Cliff Road was not given.

Thunderstorm Wind, Floyd

When
August 17, 5:02 PM EST
Where
Floyd County, 0.5 mi S of Lane Siding
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.473, -82.730

A tree was downed near mile marker 1 of KY-3680, in the Drift community.

Thunderstorm Wind, Breathitt

When
August 17, 5:04 PM EST
Where
Breathitt County, 1.27 mi SE of (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.566, -83.305

A tree was blown down on KY-30 East, about 1 mile east of Airport Road.

Thunderstorm Wind, Floyd

When
August 17, 5:15 PM EST
Where
Floyd County, 0.62 mi SE of Price
Measured
58 kt (67 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.394, -82.742

A tree was downed onto Hwy-122 in the Hi Hat community.

Thunderstorm Wind, Floyd

When
August 17, 5:23 PM EST
Where
Floyd County, 0.56 mi ESE of Weeksbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.328, -82.690

A power line was reported to be hanging across Caleb Fork Road, in the community of Weeksbury, due to a downed tree. The exact location along Caleb Fork Road was not given.

Hail, Leslie

When
August 17, 6:34 PM EST
Where
Leslie County, 1.08 mi SW of Mozelle
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.989, -83.393

A social media reported showed pictures of hail up to half dollar size. The hail fell off of US-421 at Elmer Lane, between the communities of Mozelle and Helton (closer to Mozelle).

Hail, Harlan

When
August 17, 6:59 PM EST
Where
Harlan County, 0.91 mi NNW of Blackjoe
Measured
1 in hail
Reported by
Social Media
Coordinates
36.863, -83.284

A public report was received on Twitter with a picture of quarter sized hail along Shell Hallow Road, east of Harlan.

Hail, Pulaski

When
August 17, 7:12 PM EST
Where
Pulaski County, 1.72 mi SSW of Shafter
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.997, -84.691

Half dollar sized hail was reported via social media with pictures included. The event occurred at a residence on Springs Road, located to the southwest of Somerset - not far from Lake Cumberland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211836, 1211841, 1211847, 1211850, 1212477, 1211851, 1211852, 1211853, 1211854, 1211859, 1211864, 1211866, 1211874, 1211880, 1211884, 1211886, 1211893, 1211897, 1211903, 1211913, 1211923, 1211927, 1211962, 1211977, 1211983, 1212409, 1212413, 1212417, 1212451, 1212475.